Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 27, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 15, 2011, 5:38 PM MDT for Dolores County, San Miguel County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2011, 5:38 PM MDT (23:38 UTC)
- Expired
- Aug 15, 2011, 6:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dolores County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 133 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 15, 3:30 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 330 PM MDT MON AUG 15 2011 .SHORT TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY... WEAK SUBSIDENCE IN THE WAKE OF MORNING SHRTWV HAS SLOWED CONVECTIVE DEVELOPMENT OVER THE REGION THIS AFTERNOON...ALTHOUGH A FEW CELLS STARTING TO BREAK THROUGH AS WE MOVE INTO PEAK HEATING. EXPECT ACTIVITY TO INCREASE THROUGH EARLY THIS EVENING AS ANOTHER SHRTWV MOVING ACROSS UTAH TRACKS INTO WESTERN COLORADO AND INTERACTS WITH REMNANT MONSOONAL MOISTURE. STILL PLENTY OF LOW LEVEL MOISTURE WITH SFC DEW POINTS HOLDING THE UPPER 40S AND 50S OVER THE FCST AREA. EXPECT ANOTHER LINE OF CONVECTION TO SLIDE ENE ACROSS THE FORECAST AREA THIS EVENING. BEST COVERAGE WILL BE ACROSS THE NORTHERN ZONES...WHERE BEST INSTABILITY RESIDES. LATEST LAPS VALUES ACROSS NORTHEAST UTAH INDICATING LIFTED INDICES AROUND -4 WITH SFC BASED CAPES WELL OVER A 1000 J/KG. SO BEST POTENTIAL WILL REMAIN IN THIS REGION UNTIL FURTHER HEATING IS REALIZED OVER THE SRN ZONES. DO EXPECT A BIT MORE ACTIVITY OVER THE SRN ZONES AS WE FINALLY PUNCH THROUGH THE CAP BY 6 PM AS CIN VALUES JUST ABOUT ERODED. BRIEF HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WOULD BE EXPECTED WITH ANY ACTIVITY THIS EVENING. WITH LOSS OF HEATING LATER THIS EVENING...CONVECTION WILL DIMINISH. HOWEVER...ANOTHER WAVE WILL MOVE IN LATE TONIGHT...SO SOME NOCTURNAL FLARE UP EXPECTED...MAINLY OVER THE FAR NORTHERN ZONES. SLIGHTLY DRIER AIR MOVES IN TUESDAY...WITH PRECIPITABLE WATER VALUES DROPPING TO AROUND THREE QUARTERS OF AN INCH. STILL ENOUGH JUICE TO FIRE OFF SCATTERED MOUNTAIN AND ISOLATED VALLEY CONVECTION. THE DRYING TREND THEN CONTINUES TUESDAY NIGHT AND WEDNESDAY...WITH ONLY ISOLATE MOUNTAIN CONVECTION EXPECTED BY WEDNESDAY AFTERNOON. LITTLE CHANGE IN TEMPS THROUGH THE PERIOD...WITH READINGS RUNNING CLOSE TO SEASONAL NORMS. .LONG TERM DISCUSSION...WEDNESDAY NIGHT THROUGH MONDAY... LATEST MODEL RUNS CONTINUE TO INDICATED ANOTHER DRY PERIOD TO START OFF THIS EXTENDED FORECAST WITH LIGHT WESTERLY FLOW IN PLACE. THIS WILL COME TO AS WE MOVE INTO THE WEEKEND WITH ANOTHER SURGE OF MONSOONAL MOISTURE WORKING BACK NORTH AS THE SOUTHWEST RIDGE RE-CENTERS NEAR THE FOUR CORNERS. THIS WILL BRING INCREASED CONVECTIVE ACTIVITY FROM SOUTH TO NORTH BEGINNING FRIDAY AFTERNOON AND CONTINUING THROUGH SUNDAY. ANOTHER SWEEPING PACIFIC TROUGH IS EXPECTED TO BRING DRIER CONDITIONS BACK IN BY EARLY NEXT WEEK. LITTLE CHANCE IN TEMPS THROUGH THE PERIOD...ALTHOUGH SLIGHTLY WARMER READINGS EXPECTED THURSDAY AND FRIDAY...BEFORE DEEPER MOISTURE ARRIVES. && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE UNDER A MOIST AND UNSTABLE ATMOSPHERE. THESE STORMS WILL PRODUCE HEAVY RAIN AND AS SUCH...WILL BE CAPABLE OF GENERATING AREAS OF MVFR CIGS AND VSBY WITH POCKETS OF IFR VSBY. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING...LARGELY DIMINISHING OVERNIGHT. EXPECT ANOTHER ROUND OF CONVECTION ON TUESDAY WITH SIMILAR CONDITIONS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JDC LONG TERM....JAD AVIATION.....NL/JDC
Hazardous weather outlook, Aug 15, 5:45 AM MDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON AUG 15 2011 COZ001>014-017>023-UTZ022>025-027>029-161200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT MON AUG 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... MAINLY OVER THE HIGHER TERRAIN AND WILL CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN...GUSTY WINDS TO 35 MPH...SMALL HAIL WILL...AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THUNDERSTORMS WILL DECREASE TUESDAY FOLLOWED BY A PERIOD OF DRY WEATHER WEDNESDAY AND THURSDAY. LATEST GUIDANCE SUGGESTS THE MONSOON WILL RETURN FRIDAY AND WILL CONTINUE TO IMPACT THE AREA THROUGH THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...THOUGH SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS TO THE GRAND JUNCTION FORECAST OFFICE. TGJT
In the hours before
Special weather statement, Aug 15, 4:54 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 454 PM MDT MON AUG 15 2011 UTZ022-028-152345- LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT- 454 PM MDT MON AUG 15 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL 545 PM MDT... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONTICELLO...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAIN. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3786 10907 3763 10918 3776 10948 3793 10940 TR
Special weather statement, Aug 15, 4:59 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 PM MDT MON AUG 15 2011
COZ019>021-152345-
FOUR CORNERS/UPPER DOLORES RIVER CO-PARADOX VALLEY/LITTLE DOLORES
RIVER CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
459 PM MDT MON AUG 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOLORES AND WESTERN SAN
MIGUEL COUNTIES UNTIL 545 PM MDT...
AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF DOVE CREEK...OR 23 MILES EAST OF
MONTICELLO...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
RURAL NORTHWESTERN DOLORES COUNTY THROUGH 545 PM MDT
RURAL SOUTHWESTERN SAN MIGUEL COUNTY THROUGH 545 PM MDT
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3777 10905 3792 10904 3802 10900 3796 10858
3766 10871
JDCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:41 PM MDT | Areal Flood Advisory | GJT | Dolores, Montezuma | 3 hr |
| Aug 15, 4:52 PM MDT | Areal Flood Advisory | GJT | Dolores, Montezuma | 3 hr |
| Aug 15, 4:59 PM MDT | Special Weather Statement | GJT | Dolores | 46 min |
| Aug 15, 5:04 PM MDT | Areal Flood Advisory | GJT | Dolores, San Miguel | 16 min |
| Aug 15, 5:19 PM MDT | Flash Flood Warning | GJT | Dolores, San Miguel | 3 hr |
| Aug 15, 4:54 PM MDT | Special Weather Statement | GJT | San Juan | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.